Concerns with a case of Jaccoud arthropathy

January 6, 2008

"A 52-year-old man with a deforming polyarthropathy" by Drs Pappu and Adenwalla (The Journal of Musculoskeletal Medicine, November 2007, page 485) is a great case that addresses a number of interesting musculoskeletal enigmas. However,we have a few concerns.

 

“A 52-year-old man with a deforming polyarthropathy” by Drs Pappu and Adenwalla (The Journal of Musculoskeletal Medicine, November 2007, page 485) is a great case that addresses a number of interesting musculoskeletal enigmas. However, we have a few concerns.

The authors did not discuss the diagnostic implication of the “hook” erosions (osteophytes?) at the second and third metacarpophalangeal (MCP) joints seen on the radiographs of the patient’s hands. Seeing them on the radial aspect of the second and third MCP joints in a middle-aged white man, as is the case in the authors’ report, should prompt a clinician-more so a rheumatologist-to suspect hemochromatosis-related arthropathy rather than Jaccoud arthropathy.1

Hemochromatosis is not an uncommon genetic disease in the white population and well could have coexisted with Jaccoud arthropathy in this patient. No mention was made about the workup for hemochromatosis (serum unsaturated iron–binding capacity, serum ferritin, and hemochromatosis gene mutations). In addition, femoral head aseptic osteonecrosis may be an indicator of hemochromatosis.2

Rheumatic fever is not the only cause of Jaccoud arthropathy. Systemic lupus erythematosus (SLE) and HIV-related arthropathy may create a similar picture.3,4 Although SLE is much more prevalent in women, men also may be affected. In this case, no mention was made of any clinical manifestations or a workup for SLE or HIV disease.

Although it was mentioned that a misdiagnosis of rheumatoid arthritis was made, the exact basis or logic behind treating the patient with a biologic response modifier was not mentioned. Was a nonbiologic disease-modifying antirheumatic drug (such as methotrexate) used before the start of etanercept therapy? Biologic agents are not only terribly expensive but also fraught with a number of potentially serious and life-threatening adverse events, especially in a patient such as this who did not need one to begin with.5,6

The authors’ last statement, “Weaning patients such as this one off corticosteroids is a challenge because of the pain,” needs serious consideration. Corticosteroids (a Nobel Prize–winning discovery more than 50 years ago7) should be used to manage inflammation and not just pain (in this case, there was no evidence of active synovitis in the patient’s hands or wrists). Therefore, NSAIDs or maybe even simpler analgesics could have been used instead.

PRASHANT KAUSHIK, MD

University of North Dakota School of Medicine & Health Sciences, Bismark

RICHA KAUSHIK, MD

University of North Dakota Center for Family Medicine, Bismark

 

 

The authors respond:

Diagnostic dilemmas remain a challenge in rheumatology, and the insightful points brought forth for discussion are greatly appreciated. We agree that the description of hook-like osteophytes versus erosions may be confusing and, as in this case, interchangeable. The patient’s liver function test results were normal, although genetic testing for hemochromatosis was never carried out. The patient’s workups for HIV and systemic lupus erythematosus also showed normal results. We are in agreement on the valid point about etanercept; it was discontinued as care of the patient was assumed from another rheumatologist. With regard to the final point, the patient’s occupation made it extremely difficult to wean him off low-dose prednisone. A number of NSAIDs were tried in the attempt to manage his symptoms related to mechanical pain, but none had succeeded.

References:

  • 1. Zwerina J, Sahimbegovic E, Manger B, Schett G. Clinical images: rheumatologic irony. Arthritis Rheum. 2007;56:1463.

  • 2. Rollot F, Wechsler B, du Boutin le TH, et al. Hemochromatosis and femoral head aseptic osteonecrosis: a nonfortuitous association? J Rheumatol. 2005;32:376-378.

  • 3. Ahmadi-Simab K, Lamprecht P, Gross WL. Jaccoud arthritis in systemic lupus erythematosus [in German]. Z Rheumatol. 2005;64:343-344.

  • 4. Weeratunge CN, Roldan J, Anstead GM. Jaccoud arthropathy: a rarity in the spectrum of HIV-associated arthropathy. Am J Med Sci. 2004;328:351-353.

  • 5. Winthrop KL. Risk and prevention of tuberculosis and other serious opportunistic infections associated with the inhibition of tumor necrosis factor. Nat Clin Pract Rheumatol. 2006;2:602-610.

  • 6. Symmons DP, Silman AJ. The world of biologics. Lupus. 2006;15:122-126.

  • 7. Hench P. Effects of cortisone in the rheumatic diseases.  Lancet. 1950;2:483-484.